Kentucky, 2009Flooding and High Wind in Kentucky, December 9, 2009
December 9, 2009 · NWS JKL · 40 events in 24 counties and zones
The strong pressure gradient associated with a deep area of low pressure that moved across the Great Lakes on December 9th, brought strong and gusty winds to eastern Kentucky. Widespread moderate to sometimes intense rain showers led to some flooding problems around the area as well.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The strong pressure gradient associated with a deep area of low pressure that moved across the Great Lakes on December 9th, brought strong and gusty winds to eastern Kentucky. Widespread moderate to sometimes intense rain showers led to some flooding problems around the area as well. Numerous reports of downed trees and power lines were received, inspite of the fact that the winds came up just short of warning criteria. A combination of wet ground and steep terrain allowed the sub warning criteria winds to bring down trees and power lines at many locations around eastern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 8, 11:01 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 8, 11:01 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1101 PM EST TUE DEC 8 2009
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
WITH TONIGHTS LOW TEMPERATURES HAVING BEEN ACHIEVED EARLIER IN THE
EVENING...REMOVED MENTION OF EARLY LOWS FROM ZONE FORECAST TEXT
PRODUCT. ALSO FRESHENED UP WORDING REGARDING THE RISING TEMPERATURES
AND WINDS EXPECTED OVERNIGHT. THE HOURLY TEMPERATURE...DEWPOINT...AND
WIND GRIDS WERE UPDATED THROUGH 3Z WITH ACTUAL OBS TO ESTABLISH
TRENDS. OVERALL THE FORECAST HAS BEEN ON TRACK AND WILL REMAIN SO
THROUGH 12Z. HIGH WIND WARNING IS STILL IN EFFECT FROM 4 AM THROUGH
10 PM ON WEDNESDAY. MODEL DATA AND ACTUAL OBS DATA STILL ON TRACK FOR
TOMORROWS EXPECTED HIGH WIND EVENT. HAVE ALREADY EXPERIENCED SOME
GUSTS TO 30 KTS OR SO AT SME TONIGHT AND 29 KTS AT MONTICELLO. OTHER
THAN TYPICAL PONDING OF WATER ON ROADWAYS...OCCASIONAL OVER FLOWING
CULVERTS AND MINOR FLOODING OF LOW LYING AREAS...NO FLOODING ISSUES
ARE ANTICIPATED OVERNIGHT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH WEDNESDAY NIGHT/
LOW PRESSURE CONTINUES TO ORGANIZE OVER THE SOUTHERN PLAINS WITH
RAIN AND A FEW EMBEDDED THUNDERSTORMS QUICKLY SPREADING
NORTHEASTWARD INTO THE OHIO VALLEY. THE LOW WILL STRENGTHEN RAPIDLY
TONIGHT AS IT HEADS TO THE GREAT LAKES REGION BY WEDNESDAY MORNING.
A COLD FRONT WILL RACE ACROSS OUR AREA TOWARDS DAWN ON WEDNESDAY
WITH A MUCH COLDER AIR MASS EXPECTED BEHIND THE FRONT LATE WEDNESDAY
INTO WEDNESDAY NIGHT.
FORECAST MODELS ARE HANDLING THIS EVENT FAIRLY CONSISTENTLY WITH NO
SURPRISES NOTED IN THE 08/12Z RUNS. INHERITED FORECAST WAS TWEAKED
ONLY SLIGHTLY THROUGH THE PERIOD USING MAINLY THE 08/12Z NAM.
EXPECTED STORM IMPACTS ON EASTERN KENTUCKY INCLUDE:
- HEAVY RAINFALL... STRONG LOW LEVEL JET PUNCHING NORTHWARD AND
RESULTING ISENTROPIC LIFT THIS EVENING WILL BRING A PROLONGED PERIOD
OF MODERATE TO HEAVY RAINFALL TO THE AREA TONIGHT. PWATS INCREASE TO
TO WELL OVER AN INCH AND THE MODEL CONSENSUS OF FROM BETWEEN 1.00
AND 1.5 INCHES OF RAINFALL SEEMS REASONABLE AND WAS ACCEPTED. SOME
MINOR FLOODING OF URBAN AND LOW-LYING AREAS MAY TAKE PLACE... AND
HEIDELBERG AND RAVENNA ARE FORECAST TO REACH ACTION STAGE AS THIS
WATER DRAINS AWAY LATER WEDNESDAY INTO THURSDAY... BUT NO MAJOR
FLOODING PROBLEMS ARE EXPECTED WITH THIS AMOUNT OF RAINFALL.
- DAMAGING WINDS... TWO MAIN CONCERNS HERE. FIRST IS WITH ANY
POTENTIAL LOW-TOPPED CONVECTION THAT COULD FORM WITH THE FRONT AS IT
PASSES THROUGH NEAR DAWN ON WEDNESDAY. MARGINAL ELEVATED INSTABILITY
WILL EXIST OVER OUR AREA LATER TONIGHT BASED ON PROGS. THE LOW LEVEL
JET COINCIDENT WITH THE FRONT WILL BE IN EXCESS OF 60 KTS SO A BRIEF
PERIOD OF VERY STRONG WINDS WILL BE LIKELY AS THE FRONT AND ANY
ASSOCIATED CONVECTION... WHETHER OR NOT IT CONTAINS THUNDER... MOVES
THROUGH.
AS THE DRY SLOT THEN SHIFTS OVERHEAD BEHIND THE FRONT WEDNESDAY
MORNING INTO THE EARLY AFTERNOON HOURS... WE SHOULD MIX INTO THE VERY
STRONG LOW LEVEL JET. BUFKIT SOUNDINGS INDICATE A STRONG POTENTIAL
FOR 50-KT GUSTS FROM ROUGHLY 8 AM UNTIL 2 PM OR SO. AS STATED IN AN
EARLIER DISCUSSION... THIS SYSTEM BEARS SOME SIMILARITY TO A FEB 2009
SYSTEM WHICH PRODUCED UP TO 60 MPH POST-FRONTAL WINDS. SATURATED SOIL
FROM THE RAIN THIS AFTERNOON AND TONIGHT SHOULD MEAN A LOT OF TREE
DAMAGE FROM WINDS OF THIS MAGNITUDE.
WITH ALL THAT BEING SAID... WE WILL UPGRADE OUR HIGH WIND WATCH TO A
HIGH WIND WARNING FOR THE ENTIRE FORECAST AREA... AND RUN IT FROM 4
AM UNTIL 10 PM WEDNESDAY. DO NOT ANTICIPATE WARNING LEVEL WINDS
THROUGH THE ENTIRE PERIOD... BUT LATER SHIFTS CAN DOWNGRADE TO AN
ADVISORY ONCE THE WINDS SUBSIDE ENOUGH... WHICH THEY SHOULD DO
DURING THE LATE AFTERNOON HOURS.
ALSO... GAVE SOME THOUGHT TO THE POSSIBILITY OF AN EARLIER ADVISORY
OR WARNING FOR OUR VIRGINIA BORDER COUNTIES. HOWEVER... A STABLE NEAR
SURFACE LAYER IN ADVANCE OF THE FRONT SHOULD KEEP THE 60-KT PLUS LOW
LEVEL JET FROM BEING REALIZED AT THE SURFACE... PLUS THE LOW LEVEL
WIND DIRECTION AT MOUNTAIN TOP LEVEL IS EXPECTED TO BE A LITTLE TOO
SOUTHERLY FOR MOUNTAIN WAVE GENERATION ON THE WINDWARD SIDE OF BLACK
MOUNTAIN.
- FALLING TEMPERATURES AND SNOW THREAT WEDNESDAY/WEDNESDAY NIGHT...
MUCH COLDER AIR WILL WRAP AROUND THE SYSTEM ON WEDNESDAY WITH
TEMPERATURES PLUMMETING INTO THE 30S BY LATE IN THE AFTERNOON. WRAP
AROUND MOISTURE LOOKS DEEP ENOUGH THAT A FEW RAIN SHOWERS MAY BE
SQUEEZED OUT... TURNING TO SNOW SHOWERS BY LATE IN THE AFTERNOON.
ISOLATED TO WIDELY SCATTERED SNOW SHOWERS WILL THEN CONTINUE
WEDNESDAY NIGHT AS TEMPERATURES LOWER INTO THE 20S. A LIGHT DUSTING
IS POSSIBLE... MAINLY ALONG AND TO THE EAST OF THE ESCARPMENT/DANIEL
BOONE NATIONAL FOREST. THE CONTINUING GUSTY WINDS WILL BRING REDUCED
WIND CHILLS INTO THE SINGLE DIGITS AND TEENS BY THURSDAY MORNING.
.LONG TERM.../THURSDAY THROUGH TUESDAY/
LONGWAVE PATTERN TO BE MAINLY ZONAL ACROSS CONUS THIS PERIOD WITH
MAJOR TROUGHS OVER ATLANTIC/PACIFIC. SHORTWAVES AGAIN ARE HARD TO
TIME BUT MODELS AGREE IN ANOTHER SYSTEM BRUSHING EAST KY ON SAT WITH
SOME SNOW...SIMILAR TO LAST SAT EXCEPT MODELS THIS TIME ACTUALLY
PAINT SOME QPF OVER THE AREA. GFS LOOKS OVERDONE WITH QPF WITH ITS
0.5 INCH. IT MOISTENS THE BOUNDARY LAYER TOO QUICKLY THOUGH THE
ISENTROPIC LIFT (295K SURFACE) SO FAR LOOKS DECENT.
FARTHER OUT...MODELS AND ASSOCIATED ENSEMBLES SHOW FAIR AGREEMENT IN
A SYSTEM BEING IN THE VICINITY BY TUE OR TUE NIGHT BUT CANNOT SEE
ANY DETAIL. TEMPERATURES WILL REMAIN BELOW SEASONAL LEVELS BUT
ENSEMBLES SHOW SIGNIFICANT SPREAD BY EARLY NEXT WEEK.
&&
.AVIATION.../00Z TO 24Z/
CONDITIONS HAVE BEEN IFR OR WORSE OVER THE PAST SEVERAL HOURS AT THE
TAF SITES... HOWEVER EXPECT A BIT OF AN IMPROVEMENT TO THE IFR/MVFR
THRESHOLD FOR THE NEXT SEVERAL HOURS AS STRENGTHENING DOWNSLOPE WINDS
KEEP THE LOWEST LEVELS A LITTLE MIXED. NEVERTHELESS... EXPECT IFR OR
WORSE CONDITIONS IN HEAVY RAIN AT TIMES AND INCREASING SOUTHERLY
SURFACE WINDS AS THE POWERFUL COLD FRONT APPROACHES OVERNIGHT. A LINE
OF SHOWERS AND PERHAPS A THUNDERSTORM WILL THEN ACCOMPANY THE INTENSE
COLD FRONT AS IT RACES ACROSS EAST KENTUCKY LATE TONIGHT/EARLY
WEDNESDAY MORNING. STRONG VARIABLE WIND GUSTS TO 45 KTS OR MORE WILL
BE POSSIBLE WITH THESE SHOWERS OR STORMS... AND STRONG POST-FRONTAL
WINDS FROM THE SOUTHWEST GUSTING UP TO 50 KTS OR MORE ARE EXPECTED
BEHIND THE FRONT THROUGH THE END OF THE PERIOD. POST FRONTAL CLOUDS
COULD SCATTER A BIT AND VFR VIS/CIGS WILL BE POSSIBLE FOR A BRIEF
PERIOD OF TIME... HOWEVER WEST SOUTHWEST WINDS OF 30 TO 35 MPH AND
GUSTS UP TO 60 MPH WILL MAKE IT NEARLY IMPOSSIBLE FOR ANY SMALL
AIRCRAFT TO FLY. EXPECT A STRATOCU DECK AROUND THE VFR/MVFR
THRESHOLD TO BUILD BACK IN LATE WEDNESDAY AFTERNOON AND EVENING WITH
LINGERING RAIN AND SNOW SHOWERS POSSIBLE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 4 AM TO 10 PM EST WEDNESDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...ABE/AR
LONG TERM....GV
AVIATION...SCHOETTMER
Hazardous weather outlook, Dec 8, 4:02 PM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
402 PM EST TUE DEC 8 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
402 PM EST TUE DEC 8 2009
...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
A STRONG STORM SYSTEM WILL AFFECT THE REGION TONIGHT. LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH MOST OF THE NIGHT WITH ONE TO TWO
INCHES LIKELY BEFORE THE RAIN ENDS ON WEDNESDAY. SOME URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE... ESPECIALLY WHEREVER
HEAVIER SHOWERS TRAIN OVER THE SAME AREAS.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS AS THE POTENT COLD
FRONT ASSOCIATED WITH THIS SYSTEM MOVES ACROSS THE OUTLOOK AREA.
WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE WITH ANY STRONGER SHOWERS
OR THUNDERSTORMS TOWARDS DAWN ON WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND WILL INCREASE FROM THE SOUTHWEST TO BETWEEN 25 AND 35 MPH
BEHIND THE FRONT WEDNESDAY MORNING. GUSTS UP TO 60 MPH ARE EXPECTED
FOR A SEVERAL HOUR PERIOD DURING THE MORNING...LIKELY EXTENDING INTO
THE EARLY AFTERNOON HOURS. WIND SPEEDS WILL THEN GRADUALLY SUBSIDE
THROUGH THE AFTERNOON AND EVENING...BUT GUSTS UP TO 50 MPH WILL
REMAIN LIKELY INTO THE EARLY EVENING HOURS.
ISOLATED TO SCATTERED SNOW SHOWERS ARE THEN POSSIBLE AS THE SYSTEM
DEPARTS FROM LATE IN THE AFTERNOON ON WEDNESDAY THROUGH WEDNESDAY
NIGHT. THE WIND CHILL WILL ALSO DROP INTO THE SINGLE DIGITS AND
TEENS LATE WEDNESDAY NIGHT.
SNOW...OR A MIX OF RAIN AND SNOW WILL BE POSSIBLE ACROSS THE OUTLOOK
AREA FROM LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT AND THEN AGAIN
MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR FLOODING TO THE
NATIONAL WEATHER SERVICE IN JACKSON.
ABE
In the hours before
Special weather statement, Dec 8, 8:27 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
827 PM EST TUE DEC 8 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
827 PM EST TUE DEC 8 2009
A LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN SHOWERS WILL
CONTINUE TO MOVE ACROSS EASTERN KENTUCKY THROUGHOUT THE NIGHT.
NUMEROUS LOCATIONS AROUND THE AREA HAVE ALREADY RECEIVED BETWEEN
THREE QUARTERS AND ONE INCH OF RAIN. UP TO AN INCH OF ADDITIONAL RAIN
COULD FALL OVERNIGHT. AREAS THAT EXPERIENCE THE MOST INTENSE SHOWERS
AND HIGHER RAINFALL RATES COULD SEE SOME NUISANCE FLOODING SUCH AS
OVERFLOWING CULVERTS AND DITCHES AND MINOR FLOODING OF LOW WATER
CROSSINGS DURING THE OVERNIGHT HOURS.
AR
Special weather statement, Dec 8, 11:24 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1124 PM EST TUE DEC 8 2009
KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-090630-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
1124 PM EST TUE DEC 8 2009
WIDESPREAD LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE TO MOVE
ACROSS THE AREA BETWEEN 11:30 PM AND 1:30 AM. THE RAIN SHOULD BEGIN TO
TAPER OFF AFTER 1 AM. UNTIL THEN...RAINFALL AMOUNTS OF AROUND ONE
QUARTER OF AN INCH WILL BE POSSIBLE. PONDING OF WATER ON AREA
ROADWAYS...OVERFLOWING OF ROAD SIDE CULVERTS...AND MINOR FLOODING OF
LOW WATER CROSSINGS WILL ALL BE POSSIBLE THROUGH 1:30 AM.
KYZ085>088-110-113-115>120-090630-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1124 PM EST TUE DEC 8 2009
AN AREA OF MODERATE RAIN SHOWERS WILL CONTINUE TO MOVE ALONG THE
VIRGINIA BORDER BETWEEN 11:30 PM AND 1:30 AM. RAINFALL AMOUNTS OF
AROUND A HALF AN INCH WILL BE POSSIBLE THROUGHOUT THE PERIOD. DURING
THIS TIME...PONDING OF WATER ON ROADWAYS...OVERFLOWING OF ROADSIDE
CULVERTS...AND MINOR FLOODING OF LOW WATER CROSSINGS WILL ALL BE
POSSIBLE THROUGH 1:30 AM.
AR
Event by event
25 high wind, 10 strong wind, 5 flood. Local standard time, as filed.
Strong Wind, Pike
- When
- December 9, 12:35 AM EST to 12:41 AM EST
- Where
- Pike forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Trees were blown down on Highway 194.
Flood, Bell
- When
- December 9, 1:00 AM EST to 3:00 AM EST
- Where
- Bell County, 0.4 mi NNW of Ponza to 0.29 mi WNW of Ponza
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.725, -83.632
Blue Ridge Church Road was washed out in Ponza.
Flood, Harlan
- When
- December 9, 2:00 AM EST to 4:00 AM EST
- Where
- Harlan County, 0.59 mi NNW of Cranks to 1.52 mi SSW of Cranks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.778, -83.175
Highway 421 was closed for a couple of hours due to flooding.
Flood, Bell
- When
- December 9, 2:00 AM EST to 5:45 AM EST
- Where
- Bell County, 1.17 mi W of Pineville to 0.55 mi WSW of Pineville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.768, -83.701
Page Cutoof Road off of Highway 25E was flooded in Pineville.
Flood, Bell
- When
- December 9, 2:00 AM EST to 5:45 AM EST
- Where
- Bell County, 0.63 mi ENE of Kettle Is to 0.65 mi NNE of Miracle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.784, -83.590
Portions of Highway 2012 or Balkan Road were flooded in Callaway.
Flood, Morgan
- When
- December 9, 2:00 AM EST to 7:00 AM EST
- Where
- Morgan County, 1.78 mi WNW of Murphy Fork to 1.29 mi W of Murphy Fork
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.844, -83.427
Water was over a road in Murphy Fork. Trees were also down across this same road.
High Wind, Pike
- When
- December 9, 7:00 AM EST to 7:10 AM EST
- Where
- Pike forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Power lines were blown down on Dave Hollow Road off of Jackson's Branch in Ashcamp.
High Wind, Menifee
- When
- December 9, 9:10 AM EST to 9:15 AM EST
- Where
- Menifee forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
Trees blown down on Highway 460 East 6 miles southeast of Frenchburg.
High Wind, Estill
- When
- December 9, 10:00 AM EST to 10:10 AM EST
- Where
- Estill forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Trees were blown down in the Barnes Mountain area.
High Wind, Magoffin
- When
- December 9, 10:15 AM EST to 10:30 AM EST
- Where
- Magoffin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Numerous large tree limbs were blown down in Salyersville.
High Wind, Estill
- When
- December 9, 10:45 AM EST to 11:00 AM EST
- Where
- Estill forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.693, -83.964 (the zone’s center; the record gives no point)
Trees were blown down in the Sandhill area.
Strong Wind, Menifee
- When
- December 9, 11:00 AM EST to 12:00 PM EST
- Where
- Menifee forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.941, -83.599 (the zone’s center; the record gives no point)
One tree was blown down on Highway 1274 near Frenchburg.
High Wind, Letcher
- When
- December 9, 11:00 AM EST to 12:00 PM EST
- Where
- Letcher forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Numerous large trees were blown down throughout the county.
High Wind, Montgomery
- When
- December 9, 11:10 AM EST to 11:15 AM EST
- Where
- Montgomery forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Trees were blown down on Tap Lane 5 miles southeast of Mount Sterling.
High Wind, Breathitt
- When
- December 9, 11:15 AM EST to 11:30 AM EST
- Where
- Breathitt forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Trees were blown down on Highway 30 six miles east of Booneville.
High Wind, Bell
- When
- December 9, 11:15 AM EST to 12:00 PM EST
- Where
- Bell forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Several reports were received of trees blown down across roads throughout the morning. Most of the trees were blown down along Highway 190 near Pineville and along Highway 92. Trees were also blown down on KY 66 and Sims Fork Road in the Pineville area.
High Wind, Owsley
- When
- December 9, 11:19 AM EST to 11:30 AM EST
- Where
- Owsley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
Trees were blown down on Highway 30 about 5 miles west of Booneville.
High Wind, Jackson
- When
- December 9, 11:20 AM EST to 12:00 PM EST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Trees were blown down on Highway 1431 in the Whispering Pines area.
High Wind, Fleming
- When
- December 9, 11:25 AM EST to 11:45 AM EST
- Where
- Fleming forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.370, -83.697 (the zone’s center; the record gives no point)
A tree was blown down across a road near Fleminsburg. A phone line and a power line were also blown down in town. Tin was blown of many roofs across the county as well.
High Wind, Clay
- When
- December 9, 11:30 AM EST to 11:50 AM EST
- Where
- Clay forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
Power lines were blown down along Whitaker Fork near Big Creek.
High Wind, Perry
- When
- December 9, 11:30 AM EST to 12:00 PM EST
- Where
- Perry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
A UPS driver reported trees down in the Buckhorn area.
High Wind, Perry
- When
- December 9, 11:35 AM EST to 11:50 AM EST
- Where
- Perry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
Power lines were blown down on Highway 463 in Leatherwood.
High Wind, Bath
- When
- December 9, 11:45 AM EST to 12:15 PM EST
- Where
- Bath forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
A large tree was blown down on Highway 36 near Frenchburg.
Strong Wind, Pike
- When
- December 9, 12:00 PM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A power line was blown down onto a home in Virgie, causing the home to catch fire.
High Wind, McCreary
- When
- December 9, 12:00 PM EST to 12:15 PM EST
- Where
- McCreary forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Trees were blown down across Highway 3257 in northern McCreary county. Trees were also blown down across KY741 near Stearns.
High Wind, Wolfe
- When
- December 9, 12:20 PM EST to 1:00 PM EST
- Where
- Wolfe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.739, -83.493 (the zone’s center; the record gives no point)
Trees were blown down on Harvest Ridge Road, Tolson Drive and Sandy Ridge Road near Campton.
Strong Wind, McCreary
- When
- December 9, 12:49 PM EST to 1:49 PM EST
- Where
- McCreary forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Trees were blown down across KY1045 in Beulah Heights.
Strong Wind, McCreary
- When
- December 9, 12:49 PM EST to 1:49 PM EST
- Where
- McCreary forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Trees were blown down acros Highway 92 East between mile markers 20 and 25 near Whitley City.
High Wind, Rowan
- When
- December 9, 1:02 PM EST to 2:02 PM EST
- Where
- Rowan forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
The Triangle Mountain fire weather observing station measured a wind gust of 59 mph.
Strong Wind, Magoffin
- When
- December 9, 1:30 PM EST to 2:30 PM EST
- Where
- Magoffin forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
A 52 mph wind gust blew shingles off a garage near Coon.
High Wind, Floyd
- When
- December 9, 1:30 PM EST to 2:00 PM EST
- Where
- Floyd forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Power lines were blown down on the left fork of Blackberry.
High Wind, Johnson
- When
- December 9, 1:30 PM EST to 2:15 PM EST
- Where
- Johnson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
Trees were blown down and power was out in the Stambaugh area. At least eight other trees were reported down across the county.
High Wind, Pulaski
- When
- December 9, 1:32 PM EST to 1:35 PM EST
- Where
- Pulaski forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Deaths
- 1 direct, 1 indirect
- Injuries
- 2 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
A 2.5 to 3 foot diameter tree was fell on a pregnant woman and struck her in the head. She was taken to a local hospital and pronounced D.O.A. Attempts to save her baby were also unsuccessful. A young male involved in the same incident was also injured and was released from the hospital.
Strong Wind, Floyd
- When
- December 9, 1:45 PM EST to 2:45 PM EST
- Where
- Floyd forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
A power line was blown down and on fire at Wolf Bend.
Strong Wind, Martin
- When
- December 9, 1:45 PM EST to 2:45 PM EST
- Where
- Martin forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
A power line was blown down on Milo Road and Highway 1884 at Packbottom Church.
Strong Wind, Pike
- When
- December 9, 2:00 PM EST to 3:00 PM EST
- Where
- Pike forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
A pine tree was blown down in Pikeville, doing minor damage to a home and fence nearby.
High Wind, Martin
- When
- December 9, 2:00 PM EST to 2:30 PM EST
- Where
- Martin forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Power lines were blown down on Salt Well Road on Highway 3412.
Strong Wind, Breathitt
- When
- December 9, 2:04 PM EST to 3:04 PM EST
- Where
- Breathitt forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Trees were blown down near one of the high schools in downtown Jackson.
High Wind, Floyd
- When
- December 9, 2:30 PM EST to 2:40 PM EST
- Where
- Floyd forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
A mobile home in Dotson had its roof blown off.
High Wind, Laurel
- When
- December 9, 3:15 PM EST to 3:20 PM EST
- Where
- Laurel forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
A Sgt. from the KY National Guard reported that wind blew a large tent down in London.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
- Damaging Winds and High Wind in South Carolina, December 9, 2009$120,000 · 70 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202016, 202020, 202019, 202021, 202022, 202856, 205411, 205412, 205414, 205415, 205413, 202964, 205424, 205416, 205420, 205423, 205417, 205419, 205418, 205421, 205425, 205422, 205426, 202967, 205427, 205428, 202971, 202972, 202974, 202977, 205429, 205431, 205430, 202980, 202981, 202983, 205432, 202985, 205434, 205433.